Dasatinib-induced Pulmonary Hypertension in Patients With Leukemia
Ultimately, pulmonary arterial hypertension may occur in as many as 5% of patients with leukemia being treated with dasatinib.
Pulmonary arterial hypertension (PAH) is a rare disorder characterized by the narrowing, blockage, or destruction of pulmonary arteries and capillaries, and if left untreated, can result in heart failure.
Clinical trials with dasatinib have demonstrated that the dual Scr/Abl kinase inhibitor may increase the risk of developing PAH, which may occur any time after treatment initiation, including after more than 1 year of treatment.1
Dasatinib is approved for the treatment of adults with Philadelphia chromosome-positive acute lymphoblastic leukemia (Ph+ ALL); newly diagnosed adults with Ph+ chronic myeloid leukemia (CML) in chronic phase; and adults with chronic, accelerated, or myeloid or lymphoid blast phase Ph+ CML with resistance or intolerance to prior imatinib therapy.1
In October 2011, the U.S. Food and Drug Administration (FDA) made a safety announcement warning health care professionals of the elevated risk of developing PAH in patients receiving dasatinib.2
In a study comparing dasatinib with imatinib, 5% of the 258 patients with newly diagnosed chronic phase CML experienced PAH compared with less than 1% of the 258 patients in the imatinib group over a follow-up period of at least 5 years. One percent of patients in the dasatinib group experienced grade 3/4 PAH.1
PAH may be reversible upon discontinuation of dasatinib.2 In a case report published in the British Medical Journal, a 46-year-old woman receiving dasatinib for imatinib-resistant CML developed PAH after 3 months of treatment with dasatinib.
After the diagnosis was confirmed with a chest radiograph and electrocardiogram, dasatinib was discontinued and the patient's symptoms decreased gradually over the next 6 months.3
Dasatinib-induced PAH may not improve in all patients following discontinuation without pharmacotherapy. In a study published in the journal Circulation, researchers at Université Paris-Sud in Le Kremlin-Bicêtre, France, identified nine incident cases of dasatinib-associated PAH in the French pulmonary hypertension registry.
Of those, three patients required treatment with an endothelin receptor antagonist or calcium channel blocker; however, most of the nine patients did not demonstrate complete clinical and hemodynamic recovery after a median follow-up of 9 months.4
Symptoms of dasatinib-induced PAH include dyspnea, fatigue, hypoxia, and fluid retention. Prior to invasive procedures, clinicians should rule out pleural effusion, pulmonary edema, anemia, and lung infiltration as differential diagnoses. If a diagnosis of PAH is confirmed, dasatinib should be permanently discontinued.2
RELATED: Arsenic Trioxide for Acute Promyelocytic Leukemia Reduces Risk for Relapse
Drug pharmacotherapy for PAH may include calcium channel blockers such as amlodipine, diltiazem, and nifedipine; prostanoids, such as prostacyclin, epoprostenol, and treprostinil; endothelin receptor antagonists, such as bosentan and ambrisentan; phosphodiesterase type five inhibitors like sildenafil and tadalafil; and the recently approved soluble guanylate cyclase activator riociguat. Specific treatment depends upon the patient's physical limitations due to reduced cardiopulmonary function.5
Ultimately, PAH may occur in as many as 5% of patients with leukemia being treated with dasatinib. Clinicians should evaluate patients with CML and ALL receiving dasatinib for signs and symptoms of underlying cardiopulmonary disease prior to initiating dasatinib and during treatment.1
- Dasatinib (Sprycel) [package insert]. Princeton, NJ: Bristol-Myers Squibb Company. http://packageinserts.bms.com/pi/pi_sprycel.pdf. Accessed August 24, 2015.
- FDA Drug Safety Communication: Sprycel (dasatinib) and risk of pulmonary arterial hypertension. U.S. Food and Drug Administration website. http://www.fda.gov/Drugs/DrugSafety/ucm275155.htm. Updated October 11, 2011. Accessed August 17, 2015.
- Yun S, Anwer F, Vincelette ND, et al. Dasatinib-induced pulmonary hypertension in chronic myelogenous leukaemia. BMJ Case Reports. 2014. doi: 10.1136/bcr-2014-204477.
- Montani D, Bergot E, Günther S, et al. Pulmonary arterial hypertension in patients treated by dasatinib. Circulation. 2012;125(17):2128-2137.
- Taichman DB, Ornelas J, Chung L, et al. Pharmacologic therapy for pulmonary arterial hypertension in adults: CHEST guidelines and expert panel report. CHEST. 2014(2):449-475.